Compartilhar
Informação da revista
Vol. 36. Núm. 6.
Páginas 481-482 (Junho 2017)
Compartilhar
Compartilhar
Baixar PDF
Mais opções do artigo
Vol. 36. Núm. 6.
Páginas 481-482 (Junho 2017)
Letter to the Editor
DOI: 10.1016/j.repc.2016.12.009
Open Access
Quinolone-induced hypersensitivity reactions and the Kounis syndrome
Reações de hipersensibilidade induzidas por quinolona e a síndrome de Kounis
Visitas
...
Ioanna Koniari, Nicholas G. Kounis
Autor para correspondência
ngkounis@otenet.gr

Corresponding author.
, George Soufras, Grigorios Tsigkas, George Hahalis
Department of Cardiology University of Patras Medical School, Rion, Patras, Achaia, Greece
Conteúdo relacionado
Rev Port Cardiol. 2016;35:699.e1-410.1016/j.repc.2016.03.009
João Almeida, Sara Ferreira, Joana Malheiro, Paulo Fonseca, Daniel Caeiro, Adelaide Dias, José Ribeiro, Vasco Gama
Rev Port Cardiol. 2017;36:48310.1016/j.repc.2017.05.005
João Gonçalves Almeida
Informação do artigo
Texto Completo
Bibliografia
Baixar PDF
Estatísticas
Texto Completo

In the very interesting paper by João Almeida et al. published in the Journal,1 an 85-year-old hypertensive man, a former smoker, allergic to quinolones, with bladder cancer and chronic kidney disease and taking hydroxyzine and alprazolam, developed a type I variant Kounis syndrome in the operating theater immediately after administration of ciprofloxacin. Following suspension of ciprofloxacin and treatment with morphine, aspirin and ticagrelor the patient recovered. Coronary arteriography was normal, troponin was slightly elevated and the patient had leukocytosis with neutrophilia.

This report raises important questions concerning the role of the drugs the patient had taken before the operation, quinolone treatment, the presence of neutrophilia and morphine administration.

  • 1.

    The described patient was allergic to quinolones and was taking the antihistaminic agent hydroxyzine and the benzodiazepine-class anxiolytic alprazolam, followed by administration of ciprofloxacin in the operating theater. He developed constricting chest discomfort associated with dyspnea, sweating and hypotension. Hydroxyzine and alprazolam can rarely and unexpectedly induce allergic reactions such as cutaneous drug eruption2 and cold-induced urticaria,3 respectively. It seems likely that these three agents could have acted as a dangerous antigenic triplet able to induce allergic mediator release and Kounis syndrome. Indeed, clinical studies have shown that atopic patients allergic to and simultaneously exposed to several antigens have more symptoms than monosensitized individuals.4 At the same time, IgE antibodies with different specificities can have an additive effect, and even sub-threshold numbers of these antibodies can join forces and trigger allergic mediator release when the patient is simultaneously exposed to the corresponding antigens.5

  • 2.

    Fluoroquinolones are generally considered well-tolerated antibiotics, but their consumption is steadily increasing. Kounis syndrome has been induced not only by ciprofloxacin, but also by levofloxacin6 and the original quinolone cinoxacin.7 Indeed, ciprofloxacin-induced Kounis syndrome, apart from the case currently under discussion, has been reported in one additional case.8

    It is anticipated that more cases will appear in the future. Therefore, a high index of suspicion seems to be important.

  • 3.

    Morphine and other opiates and opioids can induce anaphylactic reactions via mast cell degranulation that continue to cause concern. IgE antibodies to morphine and codeine have been detected in the serum of at least one subject who experienced a life-threatening anaphylactic reaction following the administration of a combination of papaveretum and hyoscine.9 Indeed, Kounis syndrome has been also induced by morphine administration in two patients.10,11

    The described patient was fortunate when he received treatment with morphine, aspirin and ticagrelor for his constricting chest discomfort associated with dyspnea, sweating and hypotension and had an uneventful recovery. Fentanyl and its derivatives show little mast cell activation and are preferable.

  • 4.

    The described patient had coronary angiography, performed two hours after symptom onset, that excluded coronary disease. However, he had slightly raised high-sensitivity troponin levels with leukocytosis and neutrophilia during the anaphylactic event that denote type I variant Kounis syndrome attributed to coronary spasm. Indeed, leukocytes and polymorphonuclear neutrophils as well as other inflammatory markers have been found to be significantly associated with coronary artery spasm.12

  • 5.

    We entirely agree with the authors of this report1 that there is no consensus on treatment for Kounis syndrome, and most of the data on it are from case reports. However, a large group of eminent cardiologists, immunologists, allergists, anesthetists and surgeons have agreed to convene in order to establish diagnostic and treatment criteria, and we urge any scientist with interest and experience in this syndrome to participate.

Conflicts of interest

The authors have no conflicts of interest to declare.

References
[1]
J. Almeida, S. Ferreira, J. Malheiro, et al.
A rare cause of acute coronary syndrome: Kounis syndrome.
Rev Port Cardiol, 35 (2016), pp. 699e1-699e4
[2]
M. Viñas, M.J. Castillo, N. Hernández, et al.
Cutaneous drug eruption induced by antihistamines.
Clin Exp Dermatol, 39 (2014), pp. 918-920
[3]
M. Gandolfo-Cano, E. González-Mancebo, D. González-de Olano, et al.
Cold urticaria induced by alprazolam.
J Investig Allergol Clin Immunol, 22 (2012), pp. 222
[4]
M. Wickman.
When allergies complicate allergies.
[5]
A. Nopp, S.G. Johansson, M. Lundberg, et al.
Simultaneous exposure of several allergens has an additive effect on multisensitized basophils.
[6]
I. García Núñez, M.A. Algaba Mármol, M.J. Barasona Villarejo, et al.
Kounis syndrome after levofloxacin intake: a clinical report and cross-reactivity study.
J Investig Allergol Clin Immunol, 26 (2016), pp. 335-336
[7]
O. Quercia, S. Rafanelli, F. Emiliani, et al.
Anaphylactic reaction to cinoxacin: report of one case associated with inferior acute myocardial infarction.
Eur Ann Allergy Clin Immunol, 35 (2003), pp. 61-63
[8]
G. Almpanis, S. Siahos, N.C. Karogiannis, et al.
Kounis syndrome: two extraordinary cases.
Int J Cardiol, 147 (2011), pp. e35-e38
[9]
D.G. Harle, B.A. Baldo, N.J. Coroneos, et al.
Anaphylaxis following administration of papaveretum. Case report: implication of IgE antibodies that react with morphine and codeine, and identification of an allergenic determinant.
Anesthesiology, 71 (1989), pp. 489-494
[10]
C. Akgullu, U. Eryilmaz, H. Gungor, et al.
Myocardial infarction secondary to morphine-induced Kounis syndrome.
[11]
A. Uluçay, M.F. Aksoy.
A case of Kounis syndrome aggravated by administration of morphine.
Anadolu Kardiyol Derg, 12 (2012), pp. 190-191
[12]
A. Mahemuti, K. Abudureheman, F. Schiele, et al.
Association between inflammatory markers, hemostatic markers, and traditional risk factors on coronary artery spasm in patients with normal coronary angiography.
J Interv Cardiol, 27 (2014), pp. 29-35
Copyright © 2017. Sociedade Portuguesa de Cardiologia
Idiomas
Revista Portuguesa de Cardiologia

Receba a nossa Newsletter

Opções de artigo
Ferramentas
en pt

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

en pt
Cookies policy Política de cookies
To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.